Michigan, 2023

Hail and Damaging Winds in Michigan, July 10, 2023

July 10, 2023 · NWS MQT · 20 events in 4 counties and zones

A cold front moving through a moist and unstable air mass generated severe thunderstorms over portions of central Upper Michigan in the late afternoon and evening |of 7/10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$541,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a moist and unstable air mass generated severe thunderstorms over portions of central Upper Michigan in the late afternoon and evening |of 7/10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 10, 2:28 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 2:28 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
328 PM EDT Mon Jul 10 2023

.SHORT TERM...(Through early afternoon)
Issued at 1114 AM EDT MON JUL 10 2023

Morning showers associated with the initial push of a cold front
moving into the region have exited Upper Michigan. This supported
some isolated shower activity over mostly the south and east this
morning, with a few embedded thunderstorms observed as well.

Following this, low level clouds pressed eastward just ahead of the
analyzed cold front and worked to establish a north-south
temperature gradient over the forecast area as the front took on a
more west-east orientation. Current placement of the front is that
it extends eastward from near Lake o' Lakes across the central.
North of the boundary, temps have been largely steady in the low 70s
or upper 60s but south of the boundary, temps have warmed into the
mid 70s with dewpoints in the low-mid 60s. Along and south of the
boundary, current mesoanalysis paints a corridor of increasing
instability and should be the main focus for afternoon/evening
convection late today.

.LONG TERM...(Late Afternoon through Monday)
Issued at 328 PM EDT MON JUL 10 2023

An active and seasonably cool pattern is expected to prevail
throughout the long-term as an upper level low parks across the
Manitoba-Ontario-Hudson Bay region. Shortwaves rotating around the
closed low about every other day result in frequent rain chances and
near to above normal precip through the extended period. The most
energetic/amplified shortwave pivots southeast across the area late
this afternoon into early tonight. A noticeably cooler and drier
air mass moves in behind tonights cold front with clearing skies
leading to some fog potential, especially where it rains this
evening. The next chance for more widespread showers/storms
appears to be Friday into Saturday , but there could be a few
isolated showers during the aftn/evening Wednesday and Thursday
too.

Confidence is high that thunderstorms will develop in the vicinity
of a cold front later this afternoon and evening as an intense PV
maxima digs southeast toward the UP. Surface observations and the
17Z RAP mesoanalysis indicates that frontal boundary is currently
positioned near the line from Land o' Lakes, WI east to Trenary, MI
north-northeast to Wawa, Ontario. A lake-breeze enhanced cold front
showed up on radar around 1630Z and surged south across Alger County
where it intersected a shower that developed over northern WI late
this morning. RAP model soundings indicate in this area show ~1000
J/kg MLCAPE and effective shear of 35-40 knots that is sufficient
for organized updrafts, but so far updrafts continue to struggled
reach the modeled equilibrium level (though the storm passing south
of Iron Mountain at 19Z seems to be tapping into better CAPE). The
majority of available shear is below 3km with uniform westerly flow
from there up to the equilibrium level suggesting more surface-
based, pre-frontal storms have the best severe potential. Thus, this
threat is mainly confined to the triangle Iron Mountain to Escanaba
to Marinette.

Looking ahead through this evening, HREF guidance shows thunderstorm
probabilities increasing from ~30% at 21z to ~90% at 01Z as the 850
mb LLJ ramps up to near or above 30 knots. Additional convergence at
the nose of this feature is likely to result in more widespread
thunderstorm development. Model soundings by 02Z show a stable
boundary layer with weak to moderate elevated instability rooted
near 850 mb and cloud layer bulk shear near or below 20 knots.
Overall, this suggests poorly organized storms along and north of
the cool front and given the cooler environment there could be some
small hail potential with the strongest storms. The other aspect to
monitor is related to heavy rainfall potential as a narrow axis of
fairly impressive f-gen forcing intensifies with the LLJ this
evening. Event-total probability matched means seem to have
decreased a bit, but still indicate a narrow axis where training
thunderstorms are possible this evening. The latest guidance
suggests this axis will extend roughly between Iron Mountain and
Munising.

Rapid post-frontal drying/clearing results in clearing skies from NW
to SE tonight that when combined with earlier rainfall could allow
for patchy fog formation. While the 12z 3km NAM is likely too
aggressive with nocturnal cooling, it deserves an honorable mention
for dipping lows into the mid-30s across the typical cool spots of
the interior west. The next shortwave moves into the area on
Wednesday, but dry low levels suggests it will struggle to squeeze
and precip out of the increasing cloud cover. If rain occurs on Wed,
the best chance appears to be near the WI state line. Somewhat more
moisture in place for Thursday could allow for diurnal shower
activity, but a better chance for rain arrives on Friday as another
cold front pushes across the UP. A reinforcing cool front could
wring out of lighter showers on Saturday before the next dry air
mass moves in for Sunday/Monday.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 120 PM EDT MON JUL 10 2023

A cold front will press through the region this afternoon and
evening, focusing shower and thunderstorm activity along and ahead
of the boundary. Showers and storms could produce heavy rain that
may reduce visibilities and ceilings. KSAW will most likely be
impacted, but KIWD can't be ruled out. Outside of this, expecting
clearings skies overnight and a return to VFR conditions.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 328 PM EDT MON JUL 10 2023

A cold front pushed across the lake today with generally light and
variable winds late this afternoon. Northwesterly winds overspread
the lake by Tuesday morning but will remain light and below 20 knots
through next weekend. Showers and thunderstorms will be likely
especially across the southeast half of the Lake from late this
afternoon through this evening.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JTP
LONG TERM...EK
AVIATION...JTP
MARINE...EK
Hazardous weather outlook, Jul 10, 2:42 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
342 PM EDT Mon Jul 10 2023

MIZ001>007-009>014-084-085-111945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
342 PM EDT Mon Jul 10 2023 /242 PM CDT Mon Jul 10 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are expected tonight, diminishing from west to east
late. Some storms may be strong with small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail, wind damage, and heavy rain would be
appreciated today.

LSZ162-240>251-263>267-111945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
342 PM EDT Mon Jul 10 2023 /242 PM CDT Mon Jul 10 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected tonight, mainly over the southeastern
half of the lake dissipating late. Some storms may be strong with
small hail and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-111945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
342 PM EDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected tonight. Some storms may be strong with
small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Jablonski/EK

In the hours before

Local storm report, Jul 10, 1:39 PM EST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
239 PM EDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     Non-Tstm Wnd Gst 54 ENE Keweenaw Point   47.59N 86.58W
07/10/2023  M45 MPH          LSZ266             MI   Buoy

            Mesonet station 45004 East Superior Buoy.

&&

DJ
Special weather statement, Jul 10, 2:08 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
208 PM CDT Mon Jul 10 2023

MIZ011-012-101945-
Menominee MI-Dickinson MI-
208 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of south central
Dickinson and northwestern Menominee Counties through 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or 11 miles southeast of Iron Mountain, moving east at 40
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hermansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4560 8778 4565 8783 4567 8782 4568 8778
      4572 8784 4575 8788 4577 8797 4578 8797
      4582 8784 4578 8752 4558 8757
TIME...MOT...LOC 1908Z 278DEG 33KT 4571 8788

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

jp
Special weather statement, Jul 10, 4:19 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
419 PM CDT Mon Jul 10 2023

MIZ010-102145-
Iron MI-
419 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northeastern Iron
County through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amasa, or 9 miles north of Iron River, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amasa, Way Dam and Mineral Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4630 8871 4638 8812 4616 8811 4613 8812
      4613 8813 4612 8868
TIME...MOT...LOC 2119Z 263DEG 43KT 4622 8858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

07

The radar

The Marquette radar (KMQT), 12 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
July 10, 4:37 PM EST to 4:42 PM EST
Where
Marquette County, 0.95 mi E of Sugar Loaf
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.580, -87.410

A NWS employee reported penny sized hail just north of Marquette.

Hail, Marquette

When
July 10, 5:30 PM EST to 5:35 PM EST
Where
Marquette County, 3.98 mi NW of Witch Lake
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.320, -88.080

The Facebook comment on the local WJMN-TV reported ping pong sized hail four miles northwest of Witch Lake. The time of the report was estimated from radar.

Hail, Marquette

When
July 10, 5:35 PM EST to 5:40 PM EST
Where
Marquette County, 0.69 mi S of Republic
Measured
1 in hail
Reported by
Social Media
Coordinates
46.390, -87.980

Facebook picture report of one inch diameter hail in Republic.

Hail, Marquette

When
July 10, 5:45 PM EST to 5:50 PM EST
Where
Marquette County, 10.15 mi ESE of South Republic
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.320, -87.780

A social media photo revealed hail slightly larger than quarter-sized was observed towards the end of County Road 581. The time of the report was estimated by radar.

Hail, Alger

When
July 10, 6:00 PM EST to 6:05 PM EST
Where
Alger County, 1.18 mi SW of Traunik
Measured
2 in hail
Reported by
Public
Coordinates
46.260, -86.990

Two inch diameter hail was reported near Traunik.

Hail, Alger

When
July 10, 6:00 PM EST to 6:05 PM EST
Where
Alger County, 0.69 mi S of Traunik
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
46.260, -86.970

There was a delayed report of dime to nickel-sized hail in Traunik which shredded leaves.

Hail, Marquette

When
July 10, 6:10 PM EST to 6:15 PM EST
Where
Marquette County, 1.38 mi S of Swanzy
Measured
1 in hail
Reported by
Post Office
Coordinates
46.300, -87.350

One inch diameter hail was reported in Little Lake.

Hail, Marquette

When
July 10, 6:13 PM EST to 6:18 PM EST
Where
Marquette County, 0.48 mi W of Gwinn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.280, -87.440

A NWS employee reported one inch diameter hail in Gwinn.

Hail, Marquette

When
July 10, 6:14 PM EST to 6:19 PM EST
Where
Marquette County, 1.43 mi E of Gwinn
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.280, -87.400

There was a Facebook report of nickel-sized hail two miles east of Gwinn.

Hail, Marquette

When
July 10, 6:15 PM EST to 6:20 PM EST
Where
Marquette County, 0.84 mi SE of Gwinn
Measured
1 in hail
Reported by
Social Media
Coordinates
46.270, -87.420

There was a social media report of one inch diameter hail near Johnson Lake. Time of the report was estimated from radar.

Hail, Marquette

When
July 10, 6:20 PM EST to 6:25 PM EST
Where
Marquette County, 0.48 mi W of Gwinn
Measured
1 in hail
Reported by
Social Media
Coordinates
46.280, -87.440

There was a Twitter report of one inch diameter hail in Gwinn.

Hail, Marquette

When
July 10, 6:46 PM EST to 6:51 PM EST
Where
Marquette County, 1.99 mi SW of Trowbridge Park
Measured
0.75 in hail
Reported by
Public
Coordinates
46.550, -87.460

A mPING report of penny-sized hail was received from Trowbridge Park in Marquette.

Hail, Marquette

When
July 10, 6:46 PM EST to 6:51 PM EST
Where
Marquette County, 1.38 mi S of Trowbridge Park
Measured
0.75 in hail
Reported by
Public
Coordinates
46.550, -87.430

A mPING report of penny-sized hail was received from Trowbridge Park on the north side of Marquette.

Hail, Marquette

When
July 10, 6:48 PM EST to 6:53 PM EST
Where
Marquette County, 2.02 mi WSW of Marquette
Measured
0.75 in hail
Reported by
Public
Coordinates
46.540, -87.420

There was a mPING report of penny-sized hail in Marquette.

Hail, Marquette

When
July 10, 6:53 PM EST to 6:58 PM EST
Where
Marquette County, 2.35 mi SW of Trowbridge Park
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.550, -87.470

A NWS employee reported nickel-sized hail with a thunderstorm just north of Marquette.

Thunderstorm Wind, Alger

When
July 10, 7:00 PM EST to 7:05 PM EST
Where
Alger County, 9.59 mi E of Winters
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.170, -86.720

There was a public report of several trees down and camper windows blown out.

Thunderstorm Wind, Schoolcraft

When
July 10, 7:05 PM EST to 7:20 PM EST
Where
Schoolcraft County, 7.5 mi W of Steuben to 7.78 mi W of Steuben
Measured
87 kt (100 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
46.183, -86.607

A WFO Marquette storm survey team observed widespread microburst damage around Straits Lake in Schoolcraft County on the evening of the 10th. Significant tree damage was observed, including uprooted and snapped large pine trees. In addition, multiple trees had fallen on some structures and vehicles.

Thunderstorm Wind, Alger

When
July 10, 7:08 PM EST to 7:15 PM EST
Where
Alger County, 11.76 mi S of Munising Hanley Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
46.180, -86.610

There was a public report of dozens of snapped and uprooted trees seven miles east-northeast of Round Lake.

Hail, Alger

When
July 10, 7:30 PM EST to 7:35 PM EST
Where
Alger County, 6.47 mi SE of Forest Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.260, -86.740

There was a public report of half inch to one inch diameter hail seven miles southeast of Forest Lake.

Thunderstorm Wind, Luce

When
July 10, 8:45 PM EST to 8:55 PM EST
Where
Luce County, 6.79 mi SW of Laketon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
46.280, -85.850

Luce County 911/Emergency Manager Facebook posts reported that the power was out on the northwest side of Big Manistique Lake. Two cell towers on the north side of the lake are also out. Time of the wind damage was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106112, 1106146, 1106130, 1106148, 1106132, 1106149, 1106125, 1106115, 1106127, 1106147, 1106142, 1106119, 1106120, 1106123, 1106117, 1106135, 1106150, 1106138, 1106126, 1106145.